Jump to content

bearandmoon: Any Ideas ?


bearandmoon

Recommended Posts

Hi - I am after advice on withdrawal from Benzo,s in particular Ativan / Lorazepam.

I have suffred from depression for the past 8yrs and also General Anxiety Disorder for the past 6 years. The GAD seemed to creep in through the back door whilst I was at my lowest and is still here today.

 

I have been prescribed a variety of meds for my depression and currently take Venlafaxine, which seems to be doing the trick. About 4 years ago I was prescibed Ativan / Lorazepam to be taken at 1mg a day. I took this on top of my AD meds for about 4yrs. On somedays I took up to 3mg of the Ativan depending how anxious I was and it wasnt until I started taking an extra dose out with me everywhere I went that I realsied that I had a problem with it. My GP advised me to carry on taking it or the anxiety problems would come roaring back. This was despite me telling him that I believed I was dependant on it. I decided to come off it and over 18mths I slowly tapered the doseage down to the point where I was taking about 0.25mg everyday.

 

I finally stoped taking the Ativan in Jan 2012 and about 4 days after I stopped taking it I suffered horrendous withdrawals which put me in bed for the best part of 3 days. Since then I have not taken the Ativan or any other Benzo,s. I dont think about taking it all even when I am anxious as hell and as far as I was concerned I had kicked it.

 

However I am still suffering from terrible early morning anxiety attacks which normally wake me between 4am and 5am everyday. This happens no matter what time I have gone to bed and the anxiety generally lasts about 4 - 5 hrs before easing off. The anxiety lasts longer if I have drank even a modearte amount of alcohol. I drop off to sleep without any problems and dont wake at all until the anxiety wakes me up.

 

I had CBT recently, which helped and my therapist has taught me how to use coping mechansims such as breathing and visualisation to help during the anxiety attacks. However I still suffer from early morning anxiety attacks no matter what I try and do.

 

I was thinking that the anxiety attacks could be linked to some kind of hormonal imbalance, however after reading some of the advice on here re tapering and withdrawal I am starting to wonder if the anxiety attacks that I am still suffering from are as a result of not properly tapering coming off the Ativan. I am reading things that say sometimes the withdrawal from Benzo,s can take years if not handled properly .

 

Can anyone offer the benefit of their advice / experience as to whether they think that my early morning anxiety attacks are still linked the Ativan / withdrawals or something else like a hormonal imbalance?

 

My GAD is nowhere near as severe as it was and the early morning attacks are the last hurdle to ridding myself of my GAD. Any advice would be much appreciated.

Link to comment

Hi Bearandmoon. Your early morning awakening and anxiety are caused by cortisol, which often becomes dysregulated during withdrawal from psychotropic drugs. You can read more about it here.

 

Consuming alcohol during benzo withdrawal is going to make things immeasurably more difficult for you. Alcohol affects your GABA receptors just as benzos do.

 

Sparrow

2009-2011: tapered off Trazodone, Namenda, Lamictal, Dextroamphetamine, Zyprexa; cold-turkeyed Pristiq; reduced Lexapro dose 50%.
On clonazepam since 2004, 0.5 - 1.0 mg daily PRN. Three failed (too rapid) partial tapers, 2010 - 2011.
Dec. 2011 - March 2013: Tapered off 0.5 mg clonazepam (Klonopin)

August 2013: Switched to liquid escitalopram (Lexapro) and began tapering from 10 mg.

January 2014: 4.5 mg escitalopram

March 2014: One year off benzos

May 2014: 3.0 mg escitalopram

June 2014: severe depression, updosed to 4.0 mg

Sept 1, 2014: 2.7 mg

Dec 7, 2014: Can't get below 2.5 mg without unbearable symptoms. Doing an extended hold (I hope)

March 2015: TWO YEARS POST-BENZO

Link to comment

Hi Sparrow - thanks for the advice. I had never heard of CORTISOL before and the way the body produces it does seem to fit the bill to some extent. However, even during the depths of Winter, when it wasnt starting to get light until 7.30am I would still wake between 4am and 5am racked with anxiety. That said I am going to get a decent sleep mask and see if that helps.

 

You mention Benzo withdrawal and the effects of alcohol. I have been off Benzo,s now for the best part of 16mths. Can the effects combined with Cortisol linger for years ?

 

Any thoughts would be much appreciated ?

Link to comment

Dear Bearabdmoon:

I no little about Benzo withdrawal, but I think you will find plenty of support for its adverse effect on the HPA axis and endocrine system in general. The connection between alcohol consumption has been known (and demonstrated in studies) since the 1950's. It sure sounds like the likely culprit. In addition to the sleep disruption, accompanying symptoms often include night sweats, tinnitus and lowered immune response. Someone who is more knowledgeable about Benzo extended w/d symptoms will give you better information.

Regards,

Ed

Link to comment
  • Administrator

Welcome, bearandmoon.

 

The natural cortisol peak, governed by our internal clocks, occurs around 4-5 a.m. (depending on where you are on the globe).

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Thanks for the advice. I wish I had know about Cortisol and how works much sooner. I am researching the effects of Cortisol imbalance and how to remedy it. Hopefully I,ll get there in the end !

Ps - Do you know of any meds that can help ?

Link to comment

Bearandmoon:

If you do a pubmed search of fish oil and cortisol, you will find a number of studies indicating that fish oil reduces cortisol response to stress. Search this site (surviving antidepressants) and you will find a great deal of information on fish oil.

Ed

Link to comment
  • Administrator

What do you mean by "balancing cortisol"?

 

Please search in the Symptoms and Self-care forum for "cortisol" -- we have many discussions about this.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Thanks. I will look at the info on the site. I used the word "imbalance" as my understanding of what I have looked at to date is that if the natural production of Cortisol becomes imbalanced one of the symptoms can be increased anxiety ?

Please correct me if I am wrong

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy